How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10585
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

Dr Z please:) Z....I am 36 years old and am fighting a

Customer Question

Dr Z please:) Hi Dr Z....I am 36 years old and am fighting a pretty bad bout of health anxiety at the moment..I am currently taking cipralex 20 mg and ativan 0.5 once to twice a day. This is a little embarrassing but I am having troubles with my bowel
movements. I find that I am experiencing loose stool a lot. I usually only go once to twice a day but when I do it is loose, sometimes not. It sometimes is small loose formed pieces and sometimes looks shiny and floats. Of course I looked up greasy stool and
it frightened me....I don't think what I am having classifies as steatorrhea - there is no oil droplets or anything like that but just loose and shiny looking at times, sometimes it normal ( log like).....of course due to my health anxiety I am stressed about
it but don't want to run to the dr as I am trying to work on not doing that every time something comes up. My husband believes it is all stress related. It is for sure related to what I eat - I can almost anticipate when its going to happen, after rich foods,
spicy foods, dairy sometimes. I have no weight loss, no real pain ( sometimes a little cramps when I go), no blood, not going lots through thew day. I guess my question is does this sound like a stress reaction...for as long as I can remember I have had a
sensitive stomach to stress...but I have convinced myself that I have steatorrhea and am worried. Can stress and my anxiety be causing all of this? Am I overthinking it.....please help. thanks I will be discussing this with my psychiatrist on wednesday and
just wanted some insight as to what I should be asking him. Thanks so much for your time.
Submitted: 1 year ago.
Category: Mental Health
Expert:  Dr. Z replied 1 year ago.

*This website DOES NOT constitute treatment and only provides information and advice. For treatment (therapy and/or medications) you must go to a licensed professional in your area.

Hello again. This digestive issue can definitely be caused by anxiety/stress and that is a common physical symptom from anxiety issues like you have described. Obviously I cannot say with 100 percent certainty that this is the case, but given your history and lack of pain, I would consider it a likely possibility that anxiety is causing these digestive issues.

Customer: replied 1 year ago.
I know anxiety can wreck havoc on the digestive system so when do I know when to see my dr? I have health anxiety and part of my treatment is not running to the dr every time I think something is wrong..the past few months I have been under an enormous amount of stress and anxiety, which is why I plan on talking to my psychiartirst about it first....do you think this is a good idea....he is an md so I thought with him understanding my anxiety he can advise on how to proceed without thinking Im having a catastrophic illness.......good plan?
Expert:  Dr. Z replied 1 year ago.

I think talking to your psychiatrist first is a good idea as he can reassure you that this is just anxiety. I am not a medical doctor that specializes in the gastrointestinal area so I am not sure of the warning signs of when to contact your doctor, but generally if you have blood in the stool, cramping, abdomen distention that is significant, and vomiting are good indicators of when to see a doctor about your stomach. You can discuss this with your psychiatrist though as he may help to add to the list if necessary, but most likely this is just anxiety/stress.

Customer: replied 1 year ago.
Thanks so much:). Have a great day!
Expert:  Dr. Z replied 1 year ago.

You are most welcome :)

Expert:  Dr. Z replied 1 year ago.

*Please do not forget to leave a positive rating. Thank you

Related Mental Health Questions